Alert archive / Oklahoma / Flash Flood Warnings in 2016

Flash Flood Warning 103, NWS Norman, OK

August 31, 2016Logan County, Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 31, 2016, 5:21 PM CDT for Logan County, Oklahoma. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2016, 5:21 PM CDT (22:21 UTC)
Expired
Aug 31, 2016, 7:15 PM CDT
In force
114 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Logan County, OK

The radar

The Norman radar (KTLX), 62 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2016-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 850 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2016-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
850 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

876 
WGUS54 KOUN 312221
FFWOUN
OKC083-010015-
/O.NEW.KOUN.FF.W.0103.160831T2221Z-160901T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
521 PM CDT WED AUG 31 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LOGAN COUNTY IN CENTRAL OKLAHOMA...

* UNTIL 715 PM CDT
  
* AT 518 PM CDT...THUNDERSTORMS HAVE PRODUCED HEAVY RAIN OVER AND
  JUST WEST OF GUTHRIE. RADAR ESTIMATES RAINFALL OF OVER 3 INCHES
  HAS FALLEN JUST WEST OF THE GUTHRIE CITY LIMITS. THIS WATER WILL
  CAUSE FLOODING IN AND JUST WEST OF GUTHRIE... AND FLOW DOWN
  COTTONWOOD CREEK THROUGH GUTHRIE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GUTHRIE.

LAT...LON 3585 9748 3583 9742 3588 9741 3591 9742
      3590 9748

$$

..SPEG.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 3:19 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 31, 3:19 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Norman OK
319 PM CDT WED AUG 31 2016

.DISCUSSION...
Scattered thunderstorms will continue. The persistent convection
of recent days will be also supported tonight and tomorrow by a
slow south moving shortwave, especially in western and northern
Oklahoma. Although ongoing convection is not too widespread, the
very efficient rainfall production and slow movement is creating
some potential high water issues, so will be brief with this
discussion. Precipitation chances will decrease for Friday and the
weekend as the upper ridge builds more into the area with warmer
temperatures expected again.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  69  83  64  86 /  40  50  10  10
Hobart OK         68  83  65  86 /  50  50  20  10
Wichita Falls TX  71  86  68  87 /  40  50  30  20
Gage OK           64  81  60  83 /  50  40  10  10
Ponca City OK     67  82  61  84 /  40  20   0   0
Durant OK         72  87  69  87 /  30  60  20  10

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&
Hazardous weather outlook, Aug 31, 3:50 PM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CDT WED AUG 31 2016

OKZ004>048-050>052-TXZ083>090-011630-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
350 PM CDT WED AUG 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO CONTINUE THIS
AFTERNOON AND LAST WELL INTO THE EVENING. THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE ENTIRE AREA. HOWEVER...THE GREATEST COVERAGE
OF STORMS WILL BE ACROSS CENTRAL AND SOUTHERN PARTS OF OKLAHOMA.
THE PRIMARY HAZARDS WILL BE LOCALLY HEAVY RAINFALL THAT COULD
LEAD TO FLOODING...AND STRONG WIND GUSTS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL REMAIN POSSIBLE ON
THURSDAY ACROSS CENTRAL AND SOUTHERN OKLAHOMA INTO NORTH TEXAS.
THE PRIMARY HAZARDS WILL BE LOCALLY HEAVY RAINFALL THAT COULD
LEAD TO FLOODING AND STRONG WIND GUSTS. ISOLATED THUNDERSTORMS
WILL REMAIN POSSIBLE ON FRIDAY AND SATURDAY...PRIMARILY ACROSS
PARTS OF WESTERN OKLAHOMA INTO NORTH TEXAS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Aug 31, 4:37 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
437 PM CDT WED AUG 31 2016

OKZ039-312200-
STEPHENS OK-
437 PM CDT WED AUG 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STEPHENS COUNTY
UNTIL 500 PM CDT...

AT 435 PM CDT...A STRONG THUNDERSTORMS WERE LOCATED NEAR DUNCAN.
THIS STORM WAS NEARLY STATIONARY.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
DUNCAN AND CENTRAL HIGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3463 9805 3458 9783 3441 9785 3444 9812
TIME...MOT...LOC 2135Z 26DEG 2KT 3453 9800

11
Special weather statement, Aug 31, 4:41 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
441 PM CDT WED AUG 31 2016

OKZ019-025-312215-
OKLAHOMA OK-LOGAN OK-
441 PM CDT WED AUG 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OKLAHOMA AND SOUTH
CENTRAL LOGAN COUNTIES UNTIL 515 PM CDT...

AT 440 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR GUTHRIE TO NEAR EDMOND...MOVING SOUTH AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3589 9753 3549 9760 3549 9746 3590 9734
TIME...MOT...LOC 2140Z 16DEG 14KT 3587 9745 3569 9748

..SPEG.
Local storm report, Aug 31, 5:04 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
504 PM CDT WED AUG 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND GST     N OKLAHOMA CITY         35.47N 97.51W
08/31/2016  E60 MPH          OKLAHOMA           OK   AMATEUR RADIO

            NEAR MEMORIAL RD AND WESTERN AVE

&&

JPIKE
Special weather statement, Aug 31, 5:05 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
505 PM CDT WED AUG 31 2016

OKZ022-023-312230-
CADDO OK-WASHITA OK-
505 PM CDT WED AUG 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CADDO AND EAST
CENTRAL WASHITA COUNTIES UNTIL 530 PM CDT...

AT 503 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EAKLY. THIS
STORM WAS NEARLY STATIONARY.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
EAKLY...COLONY...FORT COBB RESERVOIR...ALFALFA AND COWDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3519 9847 3524 9873 3543 9870 3538 9839
TIME...MOT...LOC 2203Z 197DEG 2KT 3527 9856

11
Special weather statement, Aug 31, 5:10 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
510 PM CDT WED AUG 31 2016

OKZ024-312245-
CANADIAN OK-
510 PM CDT WED AUG 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CANADIAN COUNTY
UNTIL 545 PM CDT...

AT 506 PM CDT...A STRONG THUNDERSTORMS WERE LOCATED OVER YUKON AND
RICHLAND. THE STORMS WERE NEARLY STATIONARY.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN OKLAHOMA CITY...YUKON...PIEDMONT AND RICHLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3541 9779 3568 9792 3569 9772 3546 9767
TIME...MOT...LOC 2206Z 233DEG 2KT 3551 9775

11
Special weather statement, Aug 31, 5:12 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
512 PM CDT WED AUG 31 2016

OKZ028-030-040-042-312245-
POTTAWATOMIE OK-PONTOTOC OK-MCCLAIN OK-GARVIN OK-
512 PM CDT WED AUG 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL POTTAWATOMIE...
NORTHWESTERN PONTOTOC...SOUTHEASTERN MCCLAIN AND NORTHEASTERN GARVIN
COUNTIES UNTIL 545 PM CDT...

AT 509 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BYARS...MOVING
NORTHEAST AT 5 MPH.

HAZARDS INCLUDE...
WIND GUSTS 40 TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
STRATFORD...ASHER...WANETTE AND BYARS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3476 9706 3492 9714 3505 9692 3480 9680
TIME...MOT...LOC 2209Z 247DEG 5KT 3487 9702

11

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 8:44 PM CDTSpecial Weather StatementOUNTillman31 min
Aug 30, 9:30 PM CDTSpecial Weather StatementOUNComanche30 min
Aug 30, 9:33 PM CDTSpecial Weather StatementOUNCanadian27 min
Aug 30, 9:48 PM CDTAreal Flood AdvisoryOUNCaddo, Canadian, Grady3 hr
Aug 30, 10:48 PM CDTAreal Flood AdvisoryOUNCanadian117 min
Aug 31, 12:53 PM CDTSpecial Weather StatementOUNBeckham37 min
Aug 31, 1:03 PM CDTAreal Flood AdvisoryOUNBeckham, Roger Mills3 hr
Aug 31, 1:38 PM CDTSpecial Weather StatementOUNOklahoma37 min
Aug 31, 1:42 PM CDTAreal Flood AdvisoryOUNWoodward3 hr
Aug 31, 1:54 PM CDTSpecial Weather StatementOUNRoger Mills36 min
Aug 31, 2:09 PM CDTSpecial Weather StatementOUNOklahoma36 min
Aug 31, 2:25 PM CDTAreal Flood AdvisoryOUNRoger Mills3 hr
Aug 31, 2:28 PM CDTSpecial Weather StatementOUNKiowa32 min
Aug 31, 2:53 PM CDTAreal Flood AdvisoryOUNOklahoma3 hr
Aug 31, 3:01 PM CDTFlash Flood WarningOUNOklahoma3 hr
Aug 31, 3:15 PM CDTSpecial Weather StatementOUNLincoln30 min
Aug 31, 3:16 PM CDTSpecial Weather StatementOUNComanche29 min
Aug 31, 3:20 PM CDTSpecial Weather StatementOUNOklahoma25 min
Aug 31, 3:22 PM CDTSpecial Weather StatementOUNBeckham38 min
Aug 31, 3:35 PM CDTFlash Flood WarningOUNBeckham3 hr
Aug 31, 3:36 PM CDTSpecial Weather StatementOUNOklahoma24 min
Aug 31, 3:44 PM CDTSpecial Weather StatementOUNCaddo31 min
Aug 31, 3:46 PM CDTSpecial Weather StatementOUNBeckham, Washita29 min
Aug 31, 3:55 PM CDTSpecial Weather StatementOUNLincoln35 min
Aug 31, 3:58 PM CDTAreal Flood AdvisoryOUNLincoln2 hr
Aug 31, 4:10 PM CDTAreal Flood AdvisoryOUNCaddo3 hr
Aug 31, 4:13 PM CDTAreal Flood AdvisoryOUNWashita3 hr
Aug 31, 4:31 PM CDTSpecial Weather StatementOUNWashita29 min
Aug 31, 4:32 PM CDTSpecial Weather StatementOUNCanadian28 min
Aug 31, 4:37 PM CDTSpecial Weather StatementOUNStephens23 min
Aug 31, 4:41 PM CDTSpecial Weather StatementOUNOklahoma34 min
Aug 31, 4:43 PM CDTSevere Thunderstorm WarningOUNOklahoma32 min
Aug 31, 4:53 PM CDTAreal Flood AdvisoryOUNLogan112 min
Aug 31, 4:59 PM CDTAreal Flood AdvisoryOUNCaddo, Washita6 hr
Aug 31, 5:05 PM CDTSpecial Weather StatementOUNCaddo25 min
Aug 31, 5:10 PM CDTSpecial Weather StatementOUNCanadian35 min
Aug 31, 5:12 PM CDTSpecial Weather StatementOUNPontotoc33 min
Aug 31, 5:13 PM CDTAreal Flood AdvisoryOUNOklahoma2 hr
Aug 31, 5:21 PM CDTSevere Thunderstorm WarningOUNCanadian28 min
Aug 31, 5:31 PM CDTAreal Flood AdvisoryOUNGarvin, McClain, Pontotoc, Pottawatomie3 hr
Aug 31, 5:42 PM CDTSpecial Weather StatementOUNKingfisher33 min
Aug 31, 5:53 PM CDTSpecial Weather StatementOUNCaddo37 min
Aug 31, 5:58 PM CDTAreal Flood AdvisoryOUNStephens3 hr
Aug 31, 6:08 PM CDTSpecial Weather StatementOUNTillman3 hr
Aug 31, 6:27 PM CDTAreal Flood AdvisoryOUNCaddo, Canadian, Grady3 hr
Aug 31, 6:34 PM CDTAreal Flood AdvisoryOUNKingfisher3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.